The Center for Disease Control says more cases of severe lung disease possibly caused by vaping are popping up across the country.

This comes after a vaping user in Illinois died after contracting a respiratory illness.

On Friday, the CDC announced there are 215 possible vaping related illness cases across 25 states.

Hawaii is not one of those states, but doctors here warn it can happen.

As Dr. Kalani Brady with John A. Burns School of Medicine explains, data is just now coming out about vaping.

“We didn’t have any data [then], so the medical community said ‘caution,’ but without data, you can’t say ‘oh, it’s definitely dangerous,’” he explained.

“Now, of course, we’re having an epidemic of cases that seem to be associated with e-cigs and vaping, and possible use of THC,” he said.

Vaping is popular among young adults and teens.

A 2017 study by the Hawaii Department of Health showed 26% of high school students and 16% of middle schoolers vape.

“It is serious and of course long term vaping is really serious,” Dr. Brady said. “JULL, the most commonly used product in the United States, has a high level of nicotine in it which is not only addicting but in adolescent and young brains can alter the brain.”

And it’s not just e-cigs the CDC is warning about, many patients have also reported using products that contain cannabis and THC that have bought off the streets as well.

“You know even less about what’s being given on the street then you do in a dispensary, although quite frankly, we don’t know everything about dispensaries,” Dr. Brady said. “THC is not yet regulated by the FDA so the claims as for what exists in the e-cig of the strength of the THC and what other compounds might be in it haven’t been tested.”

He says buying from the street is dangerous because you don’t know what could be in the product.

Dr. Brady said the ingredients in vaping causes breathing spasms or bronchial spasms, similar to asthma.

“In asthma, unfortunately, there are other triggers but in e-cig use the trigger itself might be the vaping or the e-cig and it causes spasm of the breathing tubes, or bronchi similar to asthma and of course people today die of asthma across the country, including Hawaii.

The CDC said symptoms from patients included cough, chest pain, nausea, fatigue, and fever to name a few. The CDC said patients symptoms developed over a few days while others developed over several weeks.

“Doctors in Hawaii should have a higher suspicion index for new onset of asthma or bronchial spasm in their adolescents especially and middle school-aged children,” Dr. Brady warned.

In a statement, the Hawaii Department of Health said:

To date, DOH has not received reports of lung injury associated with vaping in Hawaii.  With the national concern because of reports in other states, DOH has alerted health care providers and emergency workers to ask patients with lung injuries if they have vaped and report any associated injuries to DOH.

The CDC said the investigation is ongoing and they have not identified a cause but all 215 cases do have a history of using e-cigarette products.